Nose bleeds

I have been taking the anticoagulant Edoxaban since last September. The following month I was taken to hospital because of a nose bleed that went on for about an hour and a quarter. By the time the ambulance reached the hospital the bleed had stopped. Four days ago I bent over to pull a weed up and suddenly there was blood dripping from my nose. It stopped after about 20 minutes. The next day I bent over and blood started flooding out of my nose. After 45 minutes with no improvement I phoned 111 and they ordered an ambulance. It was delayed and the bleeding stopped after one and three quarter hours so I cancelled the ambulance. This morning I have had two, half hour nose bleeds. When they happen I lean forward and pinch the fleshy part of my nose hard. Is there anything else I can do to stop the bleeding more quickly? I couldn't get an appointment to see my GP but had a telephone consultation with a GP which wasn't very helpful. Any advice please? E

11 Replies

oldestnewest
  • Hi, I've had nosebleeds all of my life and I'm now 66. They can last for up to and hour and sometimes restart. When you say it bled for over an hour was that constant pouring or did it start really heavy and then subside a bit?

    I think the rules for coping with a nose bleed these days are as you describe, but what I've always done is held my head back and inhaled through my nose to help the blood coagulate and then out via my mouth .

    My nosebleeds start easily too and I get more in the summer months. I can be washing my face, leaning forward or just turning over in bed. I generally get a little spate of them too.

    Years ago a specialist offered to cauterize the area that bleeds, but I said I wouldn't have that done. Now I think to myself, well if pressure has built in my veins I'd rather a vein ruptured in my nose than brain. That's just my view.

    If your nose is absolutely pouring with blood for the whole period over an hour then that's a different matter.

    Hope this helps and wish you well.

    Jean

  • Thanks Jean, Yes it was pouring for over an hour but then slowed down and stopped. I phoned 111 and had me speak to a doctor who called the ambulance. Luckily it was delayed and the bleed stopped and I cancelled the ambulance.

  • Could it be your Edoxaban setting off the nosebleeds if you haven't had them before? It sounds like it could be? I think you should have a chat with your GP about this on Monday.

    Let us know how you get on.

  • I am sure it is the Edoxaban and thought the GP I spoke to on the telephone would consider changing it to another anticoagulant but his only suggestion was to bend over more slowly to prevent air pressure changes in the nose. As I say I didn't find him very helpful. I suppose a nosebleed is better than a stroke!

  • Yes, but you shouldn't have to put up with that. What a pathetic thing for the doctor to say. Why on earth cant you try another anticoagulant. If you've never had nosebleeds before it's surely the Edoxaban. I'm afraid I would insist on trying another one.

  • Head forward pinch nose for 5 minutes. Cold flannel over bridge of nose. Don't worry if still appears to be bleeding when you unpinch, that and clots in throat are just what has remained there. Wash it away with cold water and hopefully bleeding will have stopped. Repeat if not after which call that ambulance.

  • Thank you for your reply. The doctor told me to pinch my nose for 15 minutes as I was on anticoagulants. Unfortunately it was still pouring out after 15 minutes! It stops eventually but is messy and unpleasant!

  • G'day puppywalker,

    After my AF was diagnosed I was put on two additional drugs to my then existing party bag, these were Warfarin and Bisoprolol.

    Prior to this I'd never had nosebleeds in my life - so I know it wasn't the old drugs. It must be one of the other two new drugs. Perhaps Warfarin.

    Fact is these bleeds didn't start until some few weeks after I'd started taking them. My Cardio Consultant prescribed me to take Warfarin at night and Bisoprolol in the morning.

    These bleeds continued totally at random and the blood would just flow and flow. I always managed to stop the bleed.

    I went back to my GP and had a bloody good moan - she got out her book of witches magic potions and brews and said take the Bisoprolol at night.

    7 years down the track - I haven't had a nose bleed since and I'm still on Warfarin and Bisoprolol, plus all the other junk,. So it wasn't the Warfarin at all but the Bisoprolol.

    I know its a long story but if you are on other drugs it could be one of them and maybe its worth trying changing the time of day you take them - with GP's advice of course.

    John

  • Thank you for your reply, John. I take 1.25mg of Bisopropol in the morning with the Edoxaban and Blood pressure medication. I was wondering if it would be better to take the Edoxaban at night but will ask my GP about taking Bisopropol at night. It would be great if it worked as I am quite worried at the moment about leaving the house in case my nose suddenly starts bleeding. Like you I find these nosebleeds are not one or two drops but more like a tap flowing!!!

  • For me it was a real issue as I was a bus driver at the time and the blood flow would start at random and mostly when I was on a shift and actually driving the bus picking up passengers etc. I found myself so alarmed by it I was taking shedloads of handkerchiefs to work all the time, and yes the bleeds were at least one daily.

    My Bisoprolol dose is 5 mg, and that's been a constant for the last 7 years. Keeps my heart rate ticking along nicely at around 63 to 67 bpm.

    I have been on BP tablets long before AF hit and am on Ramipril 10mg and Felodopine 2.5mg. both of which I take in the morning, first thing.

    Good luck with you GP.

    John

  • Thanks John. I don't know how you coped with nosebleeds every day but I too take handfulls of tissues with me when I go out "just in case!" If one had some sort of warning that a nosebleed was imminent it would help!

You may also like...